Steroids: My Advice...Taper OFF

Do as I say -- not as I do. I have always been honest with my triumphs and failures since beginning my cancer journey almost six years ago. Last January, I had sepsis and almost died. That was my most challenging. A few weeks ago, my second biggest challenge came.

My rash was clearing up

I have written before about the rash and blisters I get on my hands due to immunotherapy. For the past five to six months, I have struggled with this side effect and had to go on steroids, usually for a short time, then would taper off within a few days.

That was not the case now. My hands have gotten so bad that even with 40 mg of Prednisone each day, my hands were still getting worse. So my oncologist raised it to 50 mg and told me to keep taking it until my hands were clear. This took about a total of three weeks. I looked at my hands one morning and they looked great -- so I stopped taking the steroids. I mean, just stopped. NO tapering. What was I thinking?

Then my side effects got worse

A few days went by and I noticed my hands were getting worse and worse again, then out of the blue, diarrhea started. At this point, I thought I caught a virus or something. A day or two later, I stood up one morning and couldn't put any pressure on my right leg. The pain that radiated down my thigh was horrible. I had to use my cane again to walk and at a snail's pace.

After a few days, during a conversation with a few of my kids, my daughter pointed out to me that all those things were distinct side effects from steroid withdrawal! I really felt like an idiot at that moment. I realized I never tapered down.

Steroid withdrawal

I immediately called my oncologist who indeed, confirmed, it was steroid use withdrawal and now to counteract it, I have to adhere to the following schedule:

  • October - 50 mg a day
  • November - 40 mg a day
  • December - 30 mg a day
  • January - 20 mg a day
  • February - 10 mg a day

Steroids can be dangerous

I've always been told how dangerous steroids can be to a cancer patient. While steroids can help improve many of our symptoms, not tapering down can actually be life-threatening. I never reached that point. I only had diarrhea and extreme pain for about two weeks. The oddest thing is that as quickly as the symptoms started, is as quickly as they went away. I woke up one morning without diarrhea and a day or two later I woke up without leg pain.

Now the only things I have to worry about are no sleep, getting jittery, and mood swings. But luckily, no pain.

Always ask your doctor

Please be extra careful whenever you have prescribed steroids. Ask questions and then ask more questions, until you 100% understand how steroids will affect you in the long run.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

Editor’s Note: We are extremely saddened to say that on January 28, 2020, Jennifer Toth passed away. Jennifer was a passionate advocate for the Lung Cancer community. She will be deeply missed.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The LungCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.